Nov-Dec '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorChat | PsorChat Review | 2001 Ed Dewke

HMO Membership Delayed Discovery
from Sue S.

I was pleased to find your website.  I will be coming back to check out more psoriasis stories.

It started about three years ago on the soles of my feet and around the toenails. Doctors thought it was a fungus and treated it accordingly.  Nothing helped.  I had more creams and expensive fungus pills than you can imagine.  After about one and a half years of that, my feet started clearing and within a month, my feet cleared and it went directly to the palms of my hands.  I also started to develop lesions on my elbows, knees and scalp. 

It is now primarily on the palms of my hands.  I develop new skin about every 5 days on my palms.  When  I first went to the doctor I had complete faith in him and was certain we could overcome this nasty stuff.  I quickly learned that he would only keep trying creams, lactic acid, etc. and would not refer me to a derm.  This is because I belong to an HMO (Health Maintenance Organization) and they don't want the doctors to refer something like this to a specialist.  Nevertheless, I finally got a referral about six months ago. I started getting on the internet and "getting involved."

The derm did a biopsy.  I just got the results back and he said that it shows eczema.  I showed him my elbows, etc. and he said maybe I have BOTH [eczema and P]!  I do have PA, but not really bad.  I now put a urea acid cream on my palms followed by Clobetasol Propionate.  I also wrap at night.  He wants me to do this for one month and if I do not clear we may go to Soriatane. I have been reading  about Soriatane at FlakeHQ.  Pretty scary.  I will keep in touch and keep reading.  By the way, loved the things "not to say." -Sue S.

*****

Ed’s Response:  Glad you liked the Don’t Say This list, Sue. 

Your discovery and progression of what sounds like nail P and Palmar Pustular P morphing into a more typical plaque P is certainly not unusual, nor is your medical approach (so far).  The topicals — including the steroid, clobetasol propionate — enhanced by occlusion at night, for a trial period, followed by a possible migration to the systemic medicine, Soriatane, is all pretty standard practice.

Regrettably, the fact that you wasted so much time treating “fungus” — because of the nail P, no doubt, and your HMO membership — is also not surprising.  (For more sad HMO stories, search on “HMO” from the home page.)

Do keep reading, Sue.  And keep in touch by dropping us a line and an update on your situation every now and again.  If your derm does move you to a systemic — Soriatane, Methotrexate, Cyclosporine — we’ll be interested to hear how you fare.  Don’t be too worried.  The trick is not to compromise on the regular checkups and blood work.  If your body reacts badly to the systemics, it will let you know and all the early signs, if heeded, will let you change your regimen before any permanent damage is done.

Final recommendation:  If you haven’t already, join the National Psoriasis Foundation.  The cost is whatever you care to donate, and the benefits are a wealth of information no flaker should live without.  -Ed

This Month's Mail | Archives

www.flakehq.com